Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Jan 23, 2009, 4:01 AM CST for 8 counties in Texas. It took effect at Jan 23, 2009, 9:00 AM CST. It was in force for 19 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2009, 4:01 AM CST (10:01 UTC)
- In effect from
- Jan 23, 2009, 9:00 AM CST
- Expired
- Feb 11, 2009, 6:00 PM CST
- In force
- 19 days
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 10.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBRO 231001 RFWBRO RED FLAG WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 401 AM CST FRI JAN 23 2009 ...FIRE DANGER INCREASING ACROSS DEEP SOUTH TEXAS TODAY... .SURFACE LOW PRESSURE OVER THE SOUTH CENTRAL PLAINS STATES WILL INCREASE THE SOUTHERLY SURFACE WINDS ACROSS DEEP SOUTH TEXAS TODAY. TXZ248>250-252-231115- /O.CAN.KBRO.FW.A.0003.090123T1400Z-090124T0200Z/ ZAPATA-JIM HOGG-BROOKS-STARR- 401 AM CST FRI JAN 23 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE FIRE WEATHER WATCH. WINDS SHOULD REMAIN BELOW RED FLAG WARNING CRITERIA BUT AN ENHANCED RISK OF WILDFIRES WILL PERSIST TODAY. $$ TXZ251-253>257-231815- /O.UPG.KBRO.FW.A.0003.090123T1400Z-090124T0200Z/ /O.NEW.KBRO.FW.W.0001.090123T1500Z-090124T0000Z/ KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY- COASTAL CAMERON- 401 AM CST FRI JAN 23 2009 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SURFACE LOW PRESSURE AREA OVER THE SOUTH CENTRAL PLAINS WILL INCREASE THE SOUTHERLY SURFACE WINDS ACROSS DEEP SOUTH TEXAS TODAY. SURFACE WINDS WILL INCREASE TO 15 TO 25 MPH LATE THIS MORNING AND CONTINUE TO INCREASE TO 20 TO 30 MPH BY THIS AFTERNOON. THE COMBINATION OF THE STRONG SOUTHERLY WINDS WITH THE ABUNDANT CURED FUELS AROUND THE REGION TO GREATLY ENHANCE THE RISK OF WILDFIRES OVER EASTERN PORTIONS OF DEEP SOUTH TEXAS TODAY. A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CASTILLO
2 follow-up statements
000 WWUS84 KBRO 111434 RFWBRO RED FLAG WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 834 AM CST WED FEB 11 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... .INCREASED WINDS AND LOW HUMIDITY WILL BRING A SIGNIFICANT FIRE THREAT TO THE REGION TODAY. TXZ248>257-112245- /O.NEW.KBRO.FW.W.0001.090211T1434Z-090212T0000Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 834 AM CST WED FEB 11 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT TODAY IN THE WAKE OF A COLD FRONT. THIS FRONTAL PASSAGE WILL BRING A WIND SHIFT TO THE NORTH...WITH SPEEDS INCREASING TO 20 MPH. MUCH DRIER AIR IS EXPECTED BEHIND THE FRONT. RELATIVE HUMIDITY OF 10 TO 15 PERCENT IS EXPECTED. WINTER CURED GRASSES AND DROUGHT STRESSED VEGETATION WILL BE PARTICULARLY SUSCEPTIBLE TO IGNITION. THESE COMBINED FACTORS WILL BRING ANOTHER ROUND OF ERRATIC AND EXPLOSIVE FIRE BEHAVIOR AND HEIGHTENED WILDFIRE RISK. A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KBRO 120015 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 615 PM CST WED FEB 11 2009 ...WINDS DECREASING AND HUMIDITY INCREASING ACROSS THE LOWER RIO GRANDE VALLEY LESSENING THE THREAT FOR FIRE SPREAD... TXZ248>250-252-253-120115- /O.CAN.KBRO.FW.W.0009.000000T0000Z-090212T0600Z/ /O.EXP.KBRO.FW.W.0001.000000T0000Z-090212T0000Z/ ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO- 615 PM CST WED FEB 11 2009 ...RED FLAG WARNING IS CANCELLED... ...RED FLAG WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE RED FLAG WARNING. THE RED FLAG WARNING IS NO LONGER IN EFFECT. AS WINDS WEAKEN AND RELATIVE HUMIDITY RISES THIS EVENING THE THREAT FOR RAPID WILDFIRE SPREAD AND GROWTH WILL BE REDUCED. $$ TXZ251-254>257-120115- /O.EXP.KBRO.FW.W.0009.000000T0000Z-090212T0000Z/ /O.EXP.KBRO.FW.W.0001.000000T0000Z-090212T0000Z/ KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY- COASTAL CAMERON- 615 PM CST WED FEB 11 2009 ...RED FLAG WARNING HAS EXPIRED... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE RED FLAG WARNING IS NO LONGER IN EFFECT. AS WINDS WEAKEN AND RELATIVE HUMIDITY RISES THIS EVENING THE THREAT FOR RAPID WILDFIRE SPREAD AND GROWTH WILL BE REDUCED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 2:56 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 23, 2:56 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
256 AM CST FRI JAN 23 2009
.DISCUSSION...HIGH PRESSURE ACROSS THE EASTERN GULF OF MEXICO AND
LOW PRESSURE OVER NORTH TEXAS TODAY WILL PROVIDE A TIGHT PRESSURE
GRADIENT ACROSS THE LOWER TX COAST THIS AFTERNOON. THE QUESTION
TODAY IS HOW STRONG THE WINDS WILL BE ACROSS THE CWA. KBRO 88D
RADAR VAD WINDS INDICATING MAX WINDS OF 33 KNOTS AT 2000FT EARLY
THIS MORNING. BELIEVE THESE WINDS SHOULD MIX DOWN THIS AFTERNOON
WITH DIURNAL HEATING TO PROVIDE WINDY CONDITIONS ACROSS EASTERN
PORTIONS OF DEEP SOUTH TX. MAY SEE WINDS APPROACH WIND ADVISORY
CRITERIA ACROSS PORTIONS OF CAMERON COUNTY BUT WILL NOT ISSUE WIND
ADVISORIES FOR NOW AS THE WINDS SHOULD REMAIN BELOW CRITERIA
ACROSS THE REST OF THE CWA. THE PRESSURE GRADIENT SHOULD RELAX
TONIGHT AS A COLD FRONT MOVES INTO SOUTH TX. THE LATEST FORECAST
MODEL RUNS BRING THE FRONT INTO THE LOWER RIO GRANDE VALLEY
SATURDAY BUT THIS BOUNDARY APPEARS TO RETREAT TO THE NORTH SUNDAY
AS THE BULK OF THE HIGH PRESSURE BEHIND THE FRONT REMAINS WELL TO
THE NORTH AND NORTHEAST OF THE AREA. THIS SHOULD PROVIDE AN
EASTERLY FLOW SUNDAY VEERING TO THE SOUTHEAST MONDAY AS LOW
PRESSURE DEVELOPS ACROSS WEST TX AHEAD OF THE 500MB TROUGH
DEVELOPING ACROSS THE WESTERN UNITED STATES. MAY SEE SOME ISOLATED
SHOWERS DEVELOP SUNDAY WITH THE INCREASE IN LOW TO MID LEVEL
MOISTURE ACROSS DEEP SOUTH TX. ABOVE NORMAL TEMPERATURES TODAY TO
CONTINUE SATURDAY BEFORE THE SLIGHTLY COOLER AIR ADVECTS INTO THE
AREA. THE TEMPERATURES WILL WARM MONDAY AND REMAIN ABOVE NORMAL
WITH AN ONSHORE FLOW AT THE SURFACE AND A ZONAL FLOW ALOFT PREVAILING
THROUGH WEDNESDAY. THE 00Z GFS IS PROGGING COOLER AIR WITH A
SLIGHT CHANCE OF RAIN THURSDAY AS A SHORTWAVE TROUGH DEVELOPS
ACROSS THE CENTRAL U.S. AND A COLD FRONT MOVES THROUGH SOUTH TX.
&&
.AVIATION...LIGHT FOG MAY AFFECT THE REGIONAL AIRPORTS AROUND
SUNRISE TODAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
NEXT 24 HOURS. STRONG SOUTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER
GUSTS WILL BE THE MAIN AVIATION CONCERN TODAY.
&&
.MARINE...BUOY 42020 REPORTED SOUTH WINDS AROUND 21 KNOTS GUSTING TO
AROUND 25 KNOTS WITH SEAS OF 5 FEET WITH A PERIOD OF 4 SECONDS THIS
MORNING. AN APPROACHING WEAK COLD FRONT WILL TIGHTEN THE PRESSURE
GRADIENT OVER DEEP SOUTH TEXAS AND THE LOWER TEXAS GULF WATERS...NOW
ENTRENCHED IN SURFACE HIGH PRESSURE. THIS INTERACTION OF THE
PRESSURE SYSTEMS WILL GENERATE STRONG SOUTH WINDS OVER COASTAL DEEP
SOUTH TEXAS AND THE ADJACENT GULF WATERS TODAY. SMALL CRAFT
ADVISORIES HAVE BEEN POSTED FOR ALL MARINE AREAS THIS MORNING...AS
STRONG SOUTHERLY WINDS MIX DOWN TO THE SURFACE.
&&
.FIRE WEATHER...PLEASE SEE THE UPDATED FIRE DANGER STATEMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 67 79 60 / 0 0 10 10
BROWNSVILLE 81 64 83 57 / 0 0 10 10
HARLINGEN 84 63 82 59 / 0 0 10 10
MCALLEN 87 64 84 57 / 0 0 10 10
RIO GRANDE CITY 85 65 82 56 / 0 0 10 10
SOUTH PADRE ISLAND 75 68 78 60 / 0 0 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR TXZ251-253>257.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR GMZ130-132-
135-150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
61/58Hazardous weather outlook, Jan 22, 3:15 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 315 PM CST THU JAN 22 2009 GMZ130-132-135-150-155-170-175-TXZ248>257-231200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 315 PM CST THU JAN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FIRE WEATHER WATCH IS IN EFFECT FROM 8 AM CST TO 8 PM CST FRIDAY FOR ALL OF DEEP SOUTH TEXAS DUE TO AN EXPECTED ENHANCED RISK OF DANGEROUS WILDFIRES. THE FIRE WEATHER WATCH MAY BE UPGRADED TO A RED FLAG WARNING IN ANTICIPATION OF STRONG WINDS FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TOMASELLI
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 1:29 AM CST | Small Craft Advisory | BRO | 13 hr | |
| Jan 23, 8:30 AM CST | Small Craft Advisory for Winds | BRO | 6 hr |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.